TREATMENT AND OUTCOME

Calciphylaxis is an ischemic disease of the arterioles. Calcification of the vessels causes narrowing, decreased blood flow and hypoxia, leading to necrosis of the skin. Since calciphylaxis has an 80% death rate once ulceration occurs, all known treatments were initiated simultaneously.2 IV sodium thiosulfate was started (12.5 mg with the first dialysis, then increasing to 25 mg with each subsequent hemodialysis). It is unknown how sodium thiosulfate works in calciphylaxis, but it is thought to dissolve the calcification in the tissues and move the previously insoluble calcium into the bloodstream.3 Empiric reports of the effectiveness of sodium thiosulfate treatment were a clinical guide here, although no rigorous, controlled studies have been conducted.


Mrs. V was referred to a local wound center and a breast surgeon. Her warfarin was discontinued since it is a known factor in the development of calciphylaxis. Mrs. V was started on oral cinacalcet (Sensipar), a calcimimetic that increases the sensitivity of the parathyroid gland to calcium.4,5 However, she was unable to tolerate cinacalcet, so it was stopped. 


Pain control was an extremely important and difficult problem due to severe nausea and vomiting, and a palliative-care consult was obtained. A combination of patches and short- and long-acting oral narcotics were required. 


The wound center began hyperbaric oxygen (HBO) treatments and local care of the lesions. There are case reports that indicate that HBO helps wound healing by increasing oxygenation to the tissues affected by calciphylaxis.6 The breast surgeon was reluctant to operate due to the likelihood of poor wound closure and healing. He asked that we consider a parathyroidectomy prior to any breast surgery, unless the wound center was able to heal the lesions with conservative care.


Mrs. V’s breast lesions went from bad to worse over a two-month period. The open, necrotic tissue on the left breast gradually encased the entire breast and small lesions started forming on the right breast. Slowly, both breasts turned black from necrosis.

The patient was in incredible pain with the lesions now manifesting as hard sores. Immediately after the IV sodium thiosulfate was started, the lumps on Mrs. V’s breasts and thighs started to decrease and her leg pain diminished. 


With the obvious failure of the conservative care (discontinuation of warfarin, HBO, local wound care, sodium thiosulfate and attempted use of cinacalcet), it was time for a more aggressive approach. A parathyroidectomy was planned, but the anesthesiologist was reluctant to put 
Mrs. V under general anesthesia. However, when weighing the high risk of death from calciphylaxis versus the anesthesia risks, the anesthesia department decided to proceed. 


Mrs. V’s parathyroid glands were removed, and she experienced a somewhat rocky postoperative course. On the positive side, the accumulated calcium, which had painfully hardened the patient’s breast tissue, markedly decreased within the first 24 hours.

Mrs. V’s intact PTH level dropped after surgery from 1,251 pg/mL to 231 pg/mL (dialysis-dependent patient goal 150–600 pg/mL).7 After the parathyroidectomy, the “hungry bone” syndrome that occurs caused the calcium in the tissues to reabsorb, and necrosis in the patient’s breast tissue was thwarted. HBO was restarted and 
Mrs. V’s breast tissue developed a demarcation line between the dead necrotic tissue and the tissue that had healed. After eight days, the breast surgeon brought Mrs. V back to the operating room for a bilateral mastectomy. As he commented to Mrs. V after surgery, “Your breasts were so hard, I could have used them as bowling balls.” This comment clearly validates the characterization of this disease with the phrase, “When man turns to stone.”8

This article originally appeared on Clinical Advisor